Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 11, NWS Wichita, KS

April 10, 201816 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 10, 2018, 3:02 PM CDT for 16 counties in Kansas. It took effect at Apr 11, 2018, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2018, 3:02 PM CDT (20:02 UTC)
In effect from
Apr 11, 2018, 11:00 AM CDT
Expired
Apr 11, 2018, 7:00 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS73 KICT 102002
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
302 PM CDT Tue Apr 10 2018

...Strong south winds expected Wednesday afternoon...

KSZ052-053-068>071-083-092>094-098-111015-
/O.NEW.KICT.WI.Y.0011.180411T1800Z-180412T0000Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Sedgwick-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Sedan, and Cedar Vale
302 PM CDT Tue Apr 10 2018

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 1 PM to 7 PM CDT Wednesday.

* Winds...South at 25 to 30 mph with gusts up to 45 mph.

* Timing...of the strongest winds is from early afternoon through
  early evening.

* Impacts...include difficult driving, especially on east west
  oriented roadways and for high profile vehicles. Secure loose 
  outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$
2 follow-up statements
991 
WWUS73 KICT 110835
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
335 AM CDT Wed Apr 11 2018


KSZ072-095-096-099-100-112245-
/O.EXB.KICT.WI.Y.0011.180411T1600Z-180412T0000Z/
Allen-Wilson-Neosho-Montgomery-Labette-
Including the cities of Iola, Humboldt, Neodesha, Fredonia, 
Chanute, Coffeyville, Independence, and Parsons
335 AM CDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM CDT
this evening.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Timing...of the strongest winds is from early afternoon 
  through early evening.

* Impacts...include difficult driving, especially on east west 
  oriented roadways and for high profile vehicles. Secure loose 
  outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

KSZ052-053-068>071-083-092>094-098-112245-
/O.EXT.KICT.WI.Y.0011.180411T1600Z-180412T0000Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Sedgwick-Sumner-
Cowley-Elk-Chautauqua-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Wellington, Winfield, Arkansas City, Howard, Moline, Longton, 
Grenola, Sedan, and Cedar Vale
335 AM CDT Wed Apr 11 2018

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Timing...of the strongest winds is from early afternoon 
  through early evening.

* Impacts...include difficult driving, especially on east west 
  oriented roadways and for high profile vehicles. Secure loose 
  outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$
211 
WWUS73 KICT 112359
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
659 PM CDT Wed Apr 11 2018


KSZ052-053-068>072-083-092>096-098>100-120100-
/O.EXP.KICT.WI.Y.0011.000000T0000Z-180412T0000Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
659 PM CDT Wed Apr 11 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Although south winds will remain gusty tonight, they will not be
as strong as they were during the daylight hours. Therefore the
wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 10, 2:52 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 10, 2:52 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
252 PM CDT Tue Apr 10 2018

.SHORT TERM...(This evening through Friday)
Issued at 252 PM CDT Tue Apr 10 2018

Main concern is wind and daytime dew points/RH and affect on fire
weather. Westerly mid-level flow from the Rockies over the high
Plains will contribute to downslope flow/considerable warming into
central Kansas the next couple of days. Meanwhile, shallow
surface/boundary layer moisture return will develop in the
increasing southerly flow across eastern Kansas. This all occurs
in advance of a Pacific upper trof which will develop and move
across the western CONUS through Thursday. A tightening surface
gradient in response to the lee side troughing/pressure falls and
mixing/momentum transfer below 850 mb should result in south
winds at advisory criteria across south central Kansas and the
Flint Hills on Wednesday afternoon. A weak cold front will settle
south to along the I-70 corridor late Wednesday night in response
to an upper trof moving across the northern Plains/Upper Midwest.
This front is then progged to shift north as a warm front during
Thursday with a classic Plains dry-line sharpening up across
central Kansas by late afternoon. South winds are also expected to
flirt with advisory criteria in part to gradient flow and late in
the afternoon due to deeper mixing in the drier air just behind
dry-line in western portions of central Kansas. The warmest
temperatures are also expected across the higher terrain of
central Kansas the next couple of days, especially Thursday where
some locales could approach 90F. Despite the return of 55-60F dews
ahead of the dry-line Thursday and moderate instability progged
over portions of south central Kansas, the shallow nature of the
moisture and stout capping inversion will negate any chance for
deep convection. The emerging upper trof across the Rockies will
deepen into a closed low on Friday across the central Plains.
While the associated surface cyclone will stay north of the area,
the attendant Pacific front will merge with the dry-line across
southeast Kansas, to be followed by the stronger Canadian front.
There remains some timing differences in this regard, though
better precip/convective chances should reside across southeast
Kansas.

Darmofal

.LONG TERM...(Friday night through Tuesday)
Issued at 252 PM CDT Tue Apr 10 2018

A brief return to a Winter-like feel Friday night thru Saturday
for portions of central Kansas as the deep closed low will be slow
to depart. A strong northerly component gradient flow will result
in a colder, stout wind across the area. Some mixed wintry precip
could wrap around the back side of the cyclone and affect north
central Kansas to along the I-70 corridor. The deep upper
low/longwave trof will move slowly across the eastern CONUS
through early next week with a brief transient ridge aloft moving
over Kansas by late Monday. Meanwhile another upper trof will move
across the western CONUS before moving out across the northern
Plains on Tuesday. A general moderating/warming trend is
anticipated early next week.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue Apr 10 2018

VFR conditions will prevail the next 24 hours.

Biggest concern will be stout gusty southwesterly winds this
afternoon, and again on Wednesday. Additionally, a strengthening
southwesterly low-level jet in tandem with relaxing surface winds
will support low-level wind shear within the first 2000 ft AGL
tonight into early Wednesday morning across much of the area.

&&

.FIRE WEATHER...
Issued at 252 PM CDT Tue Apr 10 2018

Strong and gusty south winds the next couple of days combined with
unseasonably warm temperatures and lower daytime humidity values
will result in widespread very high with areas of extreme
grassland fire danger. The highest confidence on extreme fire
danger is over south central Kansas and the Flint Hills on
Wednesday afternoon and mainly along and west of I-135 on Thursday
afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    47  81  56  84 /   0   0   0  10
Hutchinson      48  83  54  85 /   0   0   0  10
Newton          48  81  55  83 /   0   0   0   0
ElDorado        48  80  57  82 /   0   0   0   0
Winfield-KWLD   48  80  58  83 /   0   0   0   0
Russell         47  86  48  87 /   0   0   0   0
Great Bend      48  85  50  88 /   0   0   0   0
Salina          48  84  52  86 /   0   0   0   0
McPherson       47  83  53  85 /   0   0   0   0
Coffeyville     47  77  58  79 /   0   0   0  10
Chanute         47  77  57  78 /   0   0   0  10
Iola            47  77  57  78 /   0   0   0  10
Parsons-KPPF    47  77  58  78 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ047-050>053-067>071-082-083-091>095-098-099.

Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ032-047>053-067>069-082-083-091-092.

Wind Advisory from 1 PM to 7 PM CDT Wednesday for KSZ052-053-
068>071-083-092>094-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...ADK
FIRE WEATHER...KED
Hazardous weather outlook, Apr 10, 5:11 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
511 AM CDT Tue Apr 10 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
511 AM CDT Tue Apr 10 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Patchy fog is possible early this morning across southeast Kansas.
Widespread dense fog is not expected.

Very high Grassland Fire Danger is expected across most of Central
and South Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warmer and windy weather will support several days of elevated
grassland fire danger through Saturday. The most critical day looks
to be Wednesday, when extreme grassland fire danger is forecast
across portions of central, south-central and southeast Kansas. A
Fire Weather Watch is in effect for these areas. See the latest
bulletin for details.

Strong winds are expected Wednesday through Saturday. Winds are
expected to approach advisory criteria for Wednesday, Thursday and
Saturday.

Shower and thunderstorm chances increase across mainly eastern
Kansas Friday. Some strong storms are possible but severe weather
appears unlikely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:09 AM CDTFire Weather WatchICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 13 more23 hr
Apr 10, 3:06 PM CDTFire Weather WatchICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 16 more18 hr

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.